Side effects of lung cancer chemotherapy
This page tells you about side effects of chemotherapy for lung cancer. You can find information about
Side effects of lung cancer chemotherapy
Chemotherapy drugs affect people in different ways. The side effects vary from person to person. Some people have few side effects and others have more.
Low blood cell levels
Chemotherapy can lower the number of healthy blood cells you have. You may be more tired than usual and have bleeding problems, such as nose bleeds. It can also mean you are more likely to get infections. It is very important to contact the hospital straight away if you think you have an infection, or if you have a temperature of 38°C or higher.
Other side effects
- Feeling or being sick and diarrhoea are quite common chemotherapy side effects – you can have medicines to help
- Hair loss or hair thinning happens with some chemotherapy drugs, but not all – your hair will grow back when the treatment is over
- You may have mouth ulcers or a sore mouth – regular mouthwashes can help to prevent infection
- Feeling tired and run down – some people feel very tired during and after chemotherapy. Try to take things more slowly if you need to
You can view and print the quick guides for all the pages in the Treating lung cancer section.
Chemotherapy drugs kill cells that are dividing. Cancer cells divide more often than normal cells. But some normal body cells also divide quickly and so are also affected by chemotherapy. Quickly dividing cells include those in your skin, hair, nails, the lining of your digestive system, and your blood cells. Unlike cancer cells, these normal body tissues can recover. So you usually have a couple of weeks break between treatments to allow your normal body tissues to get over the effects of the chemotherapy.
Chemotherapy affects different people in different ways. Your doctor or chemotherapy nurse can tell you what may happen. But they can't tell beforehand exactly what treatment will be like for you. It isn't something you can easily predict. Side effects are worse for some people than others. Many people can go on with their normal lives during their treatment and some can even carry on working. Other people find that they are very tired and have to take things more slowly. Side effects may seem hard to bear at the time. But most disappear when your treatment ends.
Remember that not all chemotherapy drugs cause the same side effects and some people have very few. There is detailed information about the side effects of specific drugs in the cancer treatment section.
This page gives information about the common side effects of lung cancer chemotherapy.
- Are more likely to get infections
- May be more tired than usual
- Can be prone to nosebleeds and other bleeding problems
If you develop a temperature above 38°C or think you have an infection, it is very important to contact the hospital immediately. You may need urgent treatment with antibiotics. Your doctor or chemotherapy nurse will give you an emergency number to phone if you need to.
It isn't practical to try to avoid all germs while you are having chemotherapy, but it is important to keep away from anyone you know who has an infection. Avoid crowded, cramped places such as public transport.
Some people are able to carry on almost as normal when they are having chemotherapy. But many others become very tired. The further through your course of chemotherapy treatment you are, the more likely you are to feel tired and run down. If this is happening to you, try to take things more slowly. If you feel like having a lie down or putting your feet up, then you probably need to do just that.
It can help to ask other people to do some things for you so that you can rest if you need to. Other family members or friends can often help with household jobs or shopping. We have information about coping with tiredness. The tiredness may last for some months after your treatment has ended. How quickly you get back to normal will depend on your general health, on the amount of treatment you've had, and on other treatments you have had.
Sickness is a common chemotherapy side effect. Some drugs only make you feel mildly sick. Others can make some people vomit a lot and feel very sick. There is a page about coping with sickness in the cancer drugs side effects section. Nausea and sickness can now usually be well controlled with anti sickness drugs. Tell your doctor or chemotherapy nurse if you feel sick, as they can prescribe other anti sickness drugs, which may suit you better.
Some chemotherapy drugs cause mouth ulcers or soreness in the mouth. To try to prevent infection, it is important to keep your mouth clean. It is best to use a very soft (or baby) toothbrush to avoid damaging the lining of your mouth. If you are likely to get a sore mouth, your nurse will give you mouthwashes to use regularly to help prevent infection. If the soreness gets very bad, you may need painkillers until it has healed. We have information about coping with a sore mouth in the chemotherapy side effects section.
Some chemotherapy drugs cause diarrhoea. This can be mild or more severe. If you have diarrhoea for more than 2 or 3 days, you must tell your doctor or nurse. You could become dehydrated, and may need to have anti diarrhoea tablets or medicines.
Your doctor or specialist nurse can also give you advice about what to eat or drink if you have diarrhoea. You may also find our information about coping with diarrhoea helpful.
Not all drugs cause complete hair loss. Some don't cause hair loss at all. Some nearly always do. With others your hair may just get thinner during the treatment. Hair usually starts to fall out about 2 to 3 weeks after the chemotherapy begins. It will grow back once the treatment is over. Ask your doctor or nurse whether you are likely to lose your hair. Then you can plan how to cope with this.
Many people wear hats, scarves or wigs. It can be less upsetting to cut your hair short, or even have your head shaved, if you know you are going to lose your hair. Find out about getting a free wig on the NHS. Ask your doctor or nurse about it as soon as you know you will have chemotherapy. It can take some time to arrange and you have to be an inpatient when it is ordered and collected.
We have a page about coping with hair loss due to chemotherapy.
Some chemotherapy drugs for lung cancer cause ringing in the ears (tinnitus). You may also find that you can't hear some high pitched sounds. Some people also feel dizzy and lose their sense of balance. Let your doctor or nurse know if you have any change in your hearing or if you feel dizzy.
Rated 4 out of 5 based on 11 votes
Question about cancer? Contact our information nurse team